×

zbMATH — the first resource for mathematics

Confidence intervals for a binomial proportion and asymptotic expansions. (English) Zbl 1012.62026
Summary: We address the classic problem of interval estimation of a binomial proportion. The Wald interval \(\widehat{p}\pm z_{\alpha/2} n^{-1/2} (\widehat{p} (1 - \widehat{p}))^{1/2}\) is currently in near universal use. We first show that the coverage properties of the Wald interval are persistently poor and defy virtually all conventional wisdom. We then proceed to a theoretical comparison of the standard interval and four additional alternative intervals by asymptotic expansions of their coverage probabilities and expected lengths. The four additional interval methods we study in detail are the score-test interval, the likelihood-ratio-test interval, a Jeffreys prior Bayesian interval and an interval suggested by A. Agresti and B.A. Coull [Am. Stat. 52, 119-126 (1998)].
The asymptotic expansions for coverage show that the first three of these alternative methods have coverages that fluctuate about the nominal value, while the Agresti-Coull interval has a somewhat larger and more nearly conservative coverage function. For the five interval methods we also investigate asymptotically their average coverage relative to distributions for \(p\) supported within \((0,1)\). In terms of expected length, asymptotic expansions show that the Agresti-Coull interval is always the longest of these. The remaining three are rather comparable and are shorter than the Wald interval except for \(p\) near 0 or 1. These analytical calculations support and complement the findings and our recommendations in Stat. Sci. 16, 101-133 (2001).

MSC:
62F25 Parametric tolerance and confidence regions
62F12 Asymptotic properties of parametric estimators
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] AGRESTI, A. and COULL, B. A. (1998). Approximate is better than ”exact” for interval estimation of binomial proportions. Amer. Statist. 52 119-126. JSTOR: · Zbl 04546791 · doi:10.2307/2685469 · links.jstor.org
[2] BARNDORFF-NIELSEN, O. E. and COX, D. R. (1989). Asymptotic Techniques for Use in Statistics. Chapman and Hall, London. · Zbl 0672.62024
[3] BERGER, J. O. (1985). Statistical Decision Theory and Bayesian Analysis, 2nd ed. Springer, New York. · Zbl 0572.62008
[4] BHATTACHARYA, R. N. and RANGA RAO, R. (1976). Normal Approximation and Asymptotic Expansions. Wiley, New York. · Zbl 0331.41023
[5] BLYTH, C. R. and STILL, H. A. (1983). Binomial confidence intervals. J. Amer. Statist. Assoc. 78 108-116. JSTOR: · Zbl 0503.62028 · doi:10.2307/2287116 · links.jstor.org
[6] BREIMAN, L. (1992). Probability. SIAM, Philadelphia. · Zbl 0753.60001
[7] BROWN, L. D., CAI, T. and DASGUPTA, A. (2000). Interval estimation in exponential families. Technical report, Dept. Statistics, Univ. Pennsylvania. Available at www-stat.wharton. upenn.edu/ tcai/.
[8] BROWN, L. D., CAI, T. and DASGUPTA, A. (2001). Interval estimation for a binomial proportion (with discussion). Statist. Sci. 16 101-133. · Zbl 1059.62533 · doi:10.1214/ss/1009213286
[9] BROWN, L. D., CASELLA, G. and HWANG, J. T. G. (1995). Optimal confidence sets, bioequivalence, and the limacon of Pascal. J. Amer. Statist. Assoc. 90 880-889. JSTOR: · Zbl 0842.62089 · doi:10.2307/2291322 · links.jstor.org
[10] CASELLA, G., HWANG, J. T. G. and ROBERT, C. P. (1994). Loss functions for set estimation. In Statistical Decision Theory and Related Topics V (S. S. Gupta and J. Berger, eds.) 237- 251. Academic Press, New York. · Zbl 0798.62013
[11] CLOPPER C. J. and PEARSON, E. S. (1934). The use of confidence or fiducial limits illustrated in the case of the binomial. Biometrika 26 404-13. · JFM 60.1175.02
[12] CROW, E. L. (1956). Confidence intervals for a proportion. Biometrika 43 423-35. JSTOR: · Zbl 0074.14001 · doi:10.1093/biomet/43.3-4.423 · links.jstor.org
[13] ESSEEN, C. G. (1945). Fourier analysis of distribution functions: a mathematical study of the Laplace-Gaussian law. Acta Math. 77 1-125. · Zbl 0060.28705 · doi:10.1007/BF02392223
[14] GHOSH, B. K. (1979). A comparison of some approximate confidence intervals for the binomial parameter J. Amer. Stat. Assoc. 74 894-900. · Zbl 0429.62025 · doi:10.2307/2286420
[15] GHOSH, J. K. (1994). Higher Order Asymptotics. IMS, Hayward, CA. · Zbl 1163.62305
[16] HALL, P. (1982). Improving the normal approximation when constructing one-sided confidence intervals for binomial or Poisson parameters. Biometrika 69 647-52. JSTOR: · Zbl 0493.62036 · doi:10.1093/biomet/69.3.647 · links.jstor.org
[17] HALL, P. (1992). The Bootstrap and Edgeworth Expansion. Springer, New York. · Zbl 0744.62026
[18] JOHNSON, N. L., KOTZ, S. and BALAKRISHNAN, N. (1995). Continuous Univariate Distributions 2, 2nd ed. Wiley, New York. · Zbl 0821.62001
[19] JOHNSON, R. A. (1970). Asymptotic expansions associated with posterior distributions. Ann. Math. Statist. 41 851-64. · Zbl 0204.53002 · doi:10.1214/aoms/1177696963
[20] PIERCE, D. A. and PETERS, D. (1992). Practical use of higher order asymptotics for multiparameter exponential families. J. Roy. Statist. Soc. Ser. B 54 701-725. JSTOR: · links.jstor.org
[21] RAO, C. R. (1973). Linear Statistical Inference and Its Applications, 2nd ed. Wiley, New York. · Zbl 0256.62002
[22] SANTNER, T. J. (1998). Teaching large-sample binomial confidence intervals. Teaching Statistics 20 20-23.
[23] SCHADER, M. and SCHMID, F. (1990). Charting small sample characteristics of asymptotic confidence intervals for the binomial parameter p. Statist. Papers 31 251-264. · Zbl 0711.62029 · doi:10.1007/BF02924698
[24] STERNE, T. E. (1954). Some remarks on confidence or fiducial limits. Biometrika 41 275-278. JSTOR: · Zbl 0055.12807 · links.jstor.org
[25] WASSERMAN, L. (1991). An inferential interpretation of default priors. Technical report, Dept. Statistics, Carnegie Mellon Univ.
[26] WILSON, E. B. (1927). Probable inference, the law of succession, and statistical inference. J. Amer. Statist. Assoc. 22 209-212.
[27] WOODROOFE, M. (1986). Very weak expansions for sequential confidence levels. Ann. Statist. 14 1049-1067. · Zbl 0603.62089 · doi:10.1214/aos/1176350049
[28] PHILADELPHIA, PENNSYLVANIA 19104 E-MAIL: lbrown@stat.wharton.upenn.edu tcai@stat.wharton.upenn.edu DEPARTMENT OF STATISTICS PURDUE UNIVERSITY WEST LAFAYETTE, INDIANA 47907 E-MAIL: dasgupta@stat.purdue.edu
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.